A 55 year old male presents to EMS with complaint of intermittent shortness of breath.
Symptom onset occurred while he was taking his daily walk about 15 minutes prior to EMS arrival.
The patient has a Glasgow Coma Score of 15, with a patent airway, clear lung sounds, and mild respiratory distress. Strong and regular bilateral radial pulses are noted, with no obvious signs of hypoperfusion.
The following medical history is reported:
Medications include metoprolol, nitroglycerin tablets, and daily supplements.
Vital signs are assessed.
The patient is placed on the cardiac monitor.
A few seconds later the patient complains of acute shortness of breath, while the initial 12 lead ECG is obtained.
The following questions come to mind:
We should note that there is a regular Wide Complex Tachycardia (WCT) which should be presumed to be Ventricular Tachycardia (VT) until proven otherwise. You may or may not have time to fully scrutinize the ECG depending on the patient status.
A regular WCT should be presumed as VT until proven otherwise!
One important reason this should be our train of thought is that VT is less likely to be tolerated by a patient with a cardiac history or structural heart disease compared to a younger individual without these mitigating factors.
Three main possible causes of WCT should be considered:
There are multiple criteria to differentiate VT from SVT with aberrancy. The two conditions can be difficult to distinguish and in some cases, impossible.
Findings considered supportive of VT:
Let’s take a look at the same ECG again with some highlighted points.
All of these findings support the diagnosis of ventricular tachycardia, but again, VT should be your default diagnosis!
Oxygen was given via nasal cannula @ 3 LPM, IV access was established, defibrillation pads were placed, and 150 mg amiodarone drip was started.
A few seconds after starting the amiodarone drip the patient reported relief of shortness of breath and the following 12-lead ECG was recorded.
Approximately 4 minutes later the shortness of breath returned along with substernal chest pressure.
The presence of one or more of the following qualifies a patient as unstable.
The patient was given 2 mg of midazolam and synchronized cardioversion was performed @ 100 J which converted the patient back to sinus rhythm. The amiodarone drip was completed and the patient’s symptoms were completely resolved by arrival in the emergency department.
Consider this recommendation from the 2010 AHA ECC Guidelines (unchanged in 2015):
“For patients who are stable with likely VT, IV antiarrhythmic drugs or elective cardioversion is the preferred treatment strategy. If IV antiarrhythmics are administered, procainamide (Class IIa, LOE B), amiodarone (Class IIb, LOE B), or sotalol (Class IIb, LOE B) can be considered. Procainamide and sotalol should be avoided in patients with prolonged QT. If one of these antiarrhythmic agents is given, a second agent should not be given without expert consultation (Class III, LOE B). If antiarrhythmic therapy is unsuccessful, cardioversion or expert consultation should be considered (Class IIa, LOE C).”
Although procainamide, lidocaine and sotalol are proven to be effective and even preferred by some clinicians, amiodarone (Class III antiarrhythmic with potassium, calcium, and sodium channel blocking properties) remains the primary antiarrhythmic agent in the prehospital setting for wide complex tachycardia.
Adenosine can be used initially for stable regular wide complex tachycardia. This is because a WCT caused by SVT with aberrancy (and right ventricular outflow tract ventricular tachycardia) are responsive to adenosine.
Synchronized Cardioversion is the preferred treatment for unstable WCT.
Neumar R, Otto C, Link M et al. Part 8: Adult Advanced Cardiovascular Life Support: 2010 American Heart Association Guidelines for Cardiopulmonary Resuscitation and Emergency Cardiovascular Care. Circulation. 2010;122(18_suppl_3):S729-S767. doi:10.1161/circulationaha.110.970988.
A 75 year old male experienced a syncopal episode. The event was witnessed by family members who contacted 9-1-1. On…
When trying to decide on a subject for this blog post, I remembered an article I read a few months…